|Does Blood Transfusion increase CD4 count?
Jan 22, 2001
I'm Horacio. I have been taking drugs for hiv/aids since june/00, when my CD4 was oly 14. I developed anemia so I'm receiving blood transfusion every 3 or 4 weeks. My CD4 count is almost 300 now.
My question is:
Does Blood Transfusion increase CD4 count?
I asked to my dr. and he told me there is not a relation between blood transfusion and cd4.
Response from Dr. Frascino
Glad to hear your CD4 count is on the way up. The most likely cause for this increase is your "HIV drugs", not the blood transfusions.
Why are you receiving transfusions? Has the cause or causes of your anemia been determined? There are multiple potential causes for anemia in those of us who are HIV positive. Common causes include 1) inadequate amounts of iron, vitamin B12, and folic acid, 2) opportunistic infections -- mycobacterium avium complex, tuberculosis, fungal infections, cytomegalovirus, and parvovirus B 19 and 3) drug side effects -- particularly AZT (retrovir, combivir, and trizivir). Even HIV itself can cause anemia.
Ask your doctor about Procrit. It's a medication that stimulates your body to make it's own new red blood cells. The medication is given by a small injection that you give yourself once a week. Clinical studies have show that Procrit dramatically decreases the need for blood transfusions by raising your hemoglobin. In addition, as the anemia improves so does your energy level and quality of life. There is even an association with increased survival in patients with HIV-related anemia treated with Procrit. For additional information click on the reference articles listed above.
Good luck. Please write back if either you or your physician need additional information.
How tired is Fatigued?
fatigue and body aches
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.